Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 85, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 3, 2021, 4:20 PM EDT for 4 counties in Maryland. It was in force for 40 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2021, 4:20 PM EDT (20:20 UTC)
- Expired
- Jun 3, 2021, 5:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baltimore County, MD, Carroll County, MD, City of Baltimore, MD, Howard County, MD
The radar
The Sterling radar (KLWX), 71 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 4:24 PM EDT | TSTM WND DMG | 2 Se Sykesville, MD | TREE REPORTED DOWN ON THE 600 BLOCK OF RIVER ROAD. |
| Jun 3, 4:27 PM EDT | TSTM WND DMG | 2 E Sykesville, MD | TREE REPORTED DOWN 1300 BLOCK RAINCLIFFE ROAD. |
| Jun 3, 4:27 PM EDT | TSTM WND DMG | 2 Nnw Eldersburg, MD | TREE REPORTED DOWN ON CHERRY TREE LANE NEAR BARTHOLOW ROAD. |
| Jun 3, 4:45 PM EDT | HAIL 1 | 2 Ene Lochearn, MD | |
| Jun 3, 4:49 PM EDT | TSTM WND DMG | 2 Ese Mcdonogh, MD | TREE DOWN IN ROAD NEAR INTERSECTION OF WOODHOLME AVENUE AND REISTERSTOWN ROAD |
| Jun 3, 4:54 PM EDT | TSTM WND DMG | 2 N Lochearn, MD | TREE DOWN NEAR THE INTERSECTION OF CHURCH LANE AND GREENWOOD ROAD |
| Jun 3, 5:04 PM EDT | TSTM WND DMG | Towson, MD | NUMEROUS TREES DOWN OFF HILLENDALE HEIGHTS ROAD ACROSS FROM JACKSONVILLE ELEMENTARY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 2:48 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
681
WUUS51 KLWX 032020
SVRLWX
MDC005-013-027-510-032100-
/O.NEW.KLWX.SV.W.0085.210603T2020Z-210603T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
420 PM EDT Thu Jun 3 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Carroll County in north central Maryland...
Northwestern Baltimore City in northern Maryland...
Northeastern Howard County in central Maryland...
Southwestern Baltimore County in northern Maryland...
* Until 500 PM EDT.
* At 420 PM EDT, a severe thunderstorm was located over Sykesville,
or 11 miles northwest of Historic Ellicott City, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Baltimore, Pikesville, Cockeysville, Ellicott City, Towson,
Woodlawn, Randallstown, Owings Mills, Eldersburg, Milford Mill,
Reisterstown, Lochearn, Mays Chapel, Timonium, Sykesville, Oakland,
Lutherville-Timonium, Garrison, Lutherville and Henryton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3928 7695 3943 7701 3951 7667 3935 7659
TIME...MOT...LOC 2020Z 254DEG 27KT 3936 7698
HAIL...1.00IN
WIND...60MPH
$$
CJL2 follow-up statements
685
WWUS51 KLWX 032045
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
445 PM EDT Thu Jun 3 2021
MDC013-027-032055-
/O.CAN.KLWX.SV.W.0085.000000T0000Z-210603T2100Z/
Carroll MD-Howard MD-
445 PM EDT Thu Jun 3 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL AND
NORTHEASTERN HOWARD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Maryland.
LAT...LON 3933 7679 3946 7688 3951 7667 3935 7659
3933 7669
TIME...MOT...LOC 2045Z 254DEG 27KT 3941 7674
$$
MDC005-510-032100-
/O.CON.KLWX.SV.W.0085.000000T0000Z-210603T2100Z/
Baltimore City MD-Baltimore MD-
445 PM EDT Thu Jun 3 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WEST CENTRAL BALTIMORE COUNTY AND NORTHWESTERN BALTIMORE CITY...
At 445 PM EDT, a severe thunderstorm was located over Pikesville,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Baltimore, Pikesville, Cockeysville, Towson, Randallstown, Owings
Mills, Milford Mill, Reisterstown, Lochearn, Mays Chapel, Timonium,
Lutherville-Timonium, Garrison, Lutherville, Ruxton, Riderwood,
Brooklandville, Mcdonogh and Stevenson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3933 7679 3946 7688 3951 7667 3935 7659
3933 7669
TIME...MOT...LOC 2045Z 254DEG 27KT 3941 7674
HAIL...1.00IN
WIND...60MPH
$$
CJL962
WWUS51 KLWX 032056
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
456 PM EDT Thu Jun 3 2021
MDC005-510-032105-
/O.EXP.KLWX.SV.W.0085.000000T0000Z-210603T2100Z/
Baltimore City MD-Baltimore MD-
456 PM EDT Thu Jun 3 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BALTIMORE COUNTY
AND NORTHWESTERN BALTIMORE CITY WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Maryland.
Remember, a Severe Thunderstorm Warning still remains in effect for
central Baltimore County and northern Baltimore City.
LAT...LON 3933 7679 3946 7688 3951 7667 3935 7659
3933 7669
TIME...MOT...LOC 2055Z 254DEG 27KT 3943 7667
$$
CJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:37 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 3, 2:37 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EDT Thu Jun 3 2021
.SYNOPSIS...
A slow-moving cold front approaching from the Ohio River Valley
will cross the Middle Atlantic Friday. High pressure will then
build across the southeastern United States this weekend before
anchoring offshore for much of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of mid afternoon, an upper-level trough and attendant
surface cold front were pivoting slowly eastward across the
Ohio River Valley. A surface trough has developed from central
Pennsylvania southward roughly down the I-81 corridor into
upstate North Carolina. This surface trough, coupled with an
enhancement in low- to mid-level flow and subtle height falls
ahead of the approaching upper-level trough, is acting as the
impetus for showers and thunderstorms this afternoon.
Given the convergence and linear forcing along the surface
trough, thunderstorms should congeal into one or multiple lines
as they move generally eastward into this evening. Winds aloft
between 850 and 500 mb will increase to 30 to 40 kt, providing
enough shear to organize storms into multicell clusters/lines
and transient/embedded supercells. Although lapse rates in the
mid levels are poor, steepening low-level lapse rates and high
PW air will likely lead to isolated to scattered instances of
localized damaging downburst winds in stronger storms.
Although the wind aloft should move storms along at about a 30-35
mph clip, the steering flow is largely parallel to the boundary
causing the convection (especially over northeastern Maryland)
which is expected to result in repeated rounds of thunderstorms
and potential flash flooding through this evening.
Continued moisture advection and height falls overnight will
likely lead to at least scattered shower and thunderstorm
activity persisting well into the overnight hours, though with
somewhat less intensity overall. There are some signals for a
semi-focused area of heavier rain brushing central VA to
southern MD on the nose of another subtle LLJ enhancement, but
confidence given recent dry conditions wasn't quite there for a
watch across those areas just yet.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Concern is growing a bit for convective potential again Friday
afternoon, particularly in the I-95 corridor. Although lots of
clouds and some shower activity will likely be around to start
the day, even modest heating of the humid airmass coupled with
the trough axis aloft/surface cold front crossing should create
enough of an unstable atmosphere to result in scattered
thunderstorms (possibly congealing into a line with gusty to
damaging wind potential).
Thereafter, high pressure will build across the southeastern
United States resulting in a clearing and warming trend Friday
night through the first half of the weekend.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Warm and mostly sunny with temperatures 90-95 outside of the
mountains on Sunday with minimal chances for precipitation as a
region of Bermuda high pressure ushers south/southwest winds into
the region. In the upper levels, a SE-US ridge prevails. Have nudged
temperatures to the higher end of NBM guidance Sunday due to
anticipated deep mixing.
Above average temperatures continue through the long term, with
surface moisture increasing daily through Wednesday. Surface
dew points and humidity values could make some locations have heat
indices well into the mid to upper 90s Monday and Tuesday. Should
the temperatures forecast increase above what is currently forecast,
some areas could flirt with heat advisory criteria.
There could be a shower/storm that forms across the mountains
Monday, with the higher chance on Tuesday and Wednesday as the upper
level ridge retrogrades towards the central plains and disturbances
move through the upper level west/northwest flow that sets up over
the Great Lakes and Mid-Atlantic region. These disturbances
will be fairly weak, but could spark a few thunderstorms of the
pulse variety Tuesday and Wednesday afternoon.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR expected outside of convection through this evening before
IFR CIGs return overnight. CIGs expected to break and lift by
midday Friday with another round of thunderstorms Fri aft. Any
storms likely produce very heavy rain and strong to severe (35
to 50 kt) wind gusts. VFR and clearing Fri night-Sat as high
pressure builds. Wind S outside of convection through early
Fri before shifting to NW behind a cold front Fri PM.
VFR conditions with a light south/southwest wind Sunday into Monday
as high pressure resides offshore.
&&
.MARINE...
SCAs through much of tonight for S flow ahead of a slow-moving
cold front. Thunderstorms may produce even stronger winds over
the waters through this evening, as well. Winds are expected to
turn NW and become lighter later Friday into Saturday after the
cold front crosses and high pressure builds.
Light south/southwest winds Sunday into Monday with high pressure
offshore. Winds likely remain below SCA levels.
&&
.TIDES/COASTAL FLOODING...
Southerly winds have begun pushing water northward through the
Chesapeake. Surge models are not handling this well, so the
forecast is a little uncertain. Since southerly flow will
continue through early Friday, maintained the current anomalies
or increased them slightly in the forecast. This results in
some caution stages, but minor flooding is not expected at this
time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ004>006-
008-011-503>508.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 4 AM EDT Friday for ANZ530>533-536-
537-539>542.
Small Craft Advisory until 9 AM EDT Friday for ANZ534-543.
Small Craft Advisory until 2 AM EDT Friday for ANZ535-538.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...CPB
AVIATION...DHOF/CPB
MARINE...DHOF/CPB
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Jun 3, 3:03 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 303 PM EDT Thu Jun 3 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-041915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 303 PM EDT Thu Jun 3 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 9 PM. The main threat is damaging wind gusts, though a tornado cannot be ruled out. A Flash Flood Watch is in effect for northeastern Maryland where the threat for flooding is highest, though isolated instances of flooding are possible outside the watch area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are possible Friday afternoon, and a few may produce damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Friday afternoon. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-041915- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 303 PM EDT Thu Jun 3 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 9 PM for areas near and east of the Blue Ridge. The main threat is damaging wind gusts, though a tornado cannot be ruled out. A Flash Flood Watch is in effect for north-central and northeastern Maryland where the threat for flooding is highest, though isolated instances of flooding are possible outside the watch area near and east of the Blue Ridge Mountains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ001-501-502-VAZ503-504-WVZ501>506-041915- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 303 PM EDT Thu Jun 3 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:56 AM EDT | Flash Flood Watch | LWX | Baltimore, Carroll, Cecil, Frederick, Harford, Howard and 2 more | 13 hr |
| Jun 3, 3:14 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery | 46 min |
| Jun 3, 3:47 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Howard, Montgomery | 43 min |
| Jun 3, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 40 min |
| Jun 3, 4:12 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 33 min |
| Jun 3, 4:43 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Cecil, Harford, City of Baltimore | 47 min |
| Jun 3, 4:51 PM EDT | Tornado Warning | LWX | Baltimore, Harford | 9 min |
| Jun 3, 4:54 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery | 36 min |
| Jun 3, 4:58 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 6 hr |
| Jun 3, 4:59 PM EDT | Tornado Warning | LWX | Baltimore, Harford | 16 min |
| Jun 3, 5:26 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Cecil, Harford | 49 min |
| Jun 3, 5:27 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 33 min |
| Jun 3, 5:55 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 34 min |
| Jun 3, 6:03 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 28 min |
| Jun 3, 6:14 PM EDT | Severe Thunderstorm Warning | LWX | Cecil, Harford | 34 min |
| Jun 3, 6:29 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 3 hr |
| Jun 3, 6:36 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 39 min |
| Jun 3, 6:46 PM EDT | Areal Flood Warning | LWX | Cecil | 4 hr |
| Jun 3, 6:53 PM EDT | Tornado Warning | LWX | Harford | 10 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.